Alert archive / Colorado / Tornado Warnings in 2009

Tornado Warning 12, NWS Denver/Boulder, CO

June 8, 2009Weld County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jun 8, 2009, 7:10 PM MDT for Weld County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2009, 7:10 PM MDT (01:10 UTC)
Expired
Jun 8, 2009, 7:45 PM MDT
In force
35 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 101 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBOU 090110
TORBOU
COC123-090145-
/O.NEW.KBOU.TO.W.0012.090609T0110Z-090609T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
710 PM MDT MON JUN 8 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 745 PM MDT

* AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER
  NORTHEASTERN WELD COUNTY...OR 31 MILES WEST OF STERLING. THIS STORM
  WAS MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
  WARNED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN
THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.

&&

LAT...LON 4095 10358 4064 10359 4067 10384 4085 10384
TIME...MOT...LOC 0110Z 242DEG 17KT 4079 10376

$$


RJK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 8, 3:15 PM MDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 8, 3:15 PM MDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT MON JUN 8 2009

.SHORT TERM...MORNING FRONT STABILIZED MUCH OF THE PLAINS...18Z KDEN
RAOB STILL SHOWING HEALTHY INVERSION ROUGHLY 5000-8000 FEET AGL.
SCATTERED STORMS ACROSS MOUNTAINS AND FOOTHILLS WERE HAVING ROUGH
TIME SUSTAINING THEMSELVES AS THEY MOVED ONTO PLAINS. SURFACE
ANALYSIS SHOWING CONVERGENCE AREA FROM NORTHERN DOUGLAS COUNTY
THROUGH CENTRAL ARAPAHOE AND CENTRAL ADAMS COUNTIES INTO SOUTHEAST
WELD COUNTY. CURRENT LAPS SURFACE ANALYSIS SHOWING CAPE VALUES FROM
1000 J/KG TO 2000 J/KG ALONG THIS AREA WITH MINIMAL CIN. CAPES
NEARING 1000 J/KG EAST OF THIS CONVERGENCE AREA. CONVERGENCE AREA
APPEARS TO BE THE BEST LOCATION FOR THE POTENTIAL OF ANY SEVERE
STORMS. HAIL AND GUSTY WINDS THE MAIN THREAT...THOUGH CANNOT RULE
OUT A BRIEF TORNADO GIVEN CONVERGENCE. ELSEWHERE...WOULD NEED TO GET
ASSISTANCE OF STORM OUTFLOWS FOR ANY SEVERE POTENTIAL. AS FAR AS
POPS ARE CONCERNED...WILL CONTINUE WITH THE CHANCE POPS THIS EVENING
EAST OF THE CONVERGENCE AREA...WITH SLIGHT CHANCE FOR URBAN
CORRIDOR. SCATTERED POPS FOR MOUNTAINS AND FOOTHILLS STILL SEEM IN
ORDER GIVEN LATEST RADAR.  WHERE LAPS SHOWS CAPES NEARING 1000 J/KG
AS STORMS THE URBAN CORRIDOR FOR MOUNTAINS AND FOOTHILLS. STORMS
EXPECTED TO END BY MIDNIGHT AS AIRMASS STABILIZES...BUT ENOUGH
MOISTURE ALONG WITH WEAK OROGRAPHICS WILL KEEP A FEW MOUNTAIN
SHOWERS GOING. ON TUESDAY...FLOW ALOFT BECOMES SOUTHWEST AS UPPER
TROUGH DIGS INTO THE GREAT BASIN. CROSS SECTIONS SHOW QUITE A BIT OF
MOISTURE ACROSS DISTRICT...ESPECIALLY DURING AFTERNOON. QG VERTICAL
VELOCITY PROGS SHOW SOME ASCENT...MAINLY OVER MOUNTAINS. CHANCE POPS
STILL LOOKING ON TRACK THERE. AS FOR PLAINS...SURFACE PROGS SHOW
FRONT MOVING ACROSS AREA AFTER 18Z. FORECAST SOUNDINGS SHOW CAPE
VALUES RANGING FROM AROUND 800 J/KG ALONG FOOTHILLS TO NEAR 1300
J/KG OVER THE NORTHEAST CORNER. CURRENT POPS ARE HIGHEST NEAR THE
CORNER...LOOKS REASONABLE AT THIS POINT. POPS COULD INCREASE ALONG
FOOTHILLS DURING THE AFTERNOON AS FRONT AND UPSLOPE MOVES INTO AREA.
BEST CHANCE FOR ANY SEVERE TO BE NEAR NORTHEAST CORNER WHERE CAPES
ARE HIGHEST. HAIL AND WIND GUSTS TO BE THE MAIN THREATS.
TEMPERATURES A FEW DEGREES WARMER THAN TODAY...THOUGH FRONT AND
CLOUDS COULD SHAVE A FEW DEGREES. CURRENT TEMPERATURE GRIDS SEEM ON
TRACK.

.LONG TERM...MAIN THREAT FOR THUNDERSTORMS AND SEVERE WEATHER BY
TUESDAY EVENING SHOULD BE SHIFTING TOWARD THE EASTERN PLAINS.  THIS
IS WHERE BEST LOW LEVEL THETA-E RIDGE AND SOUTHEASTERLY LOW LEVEL
FLOW IS EXPECTED TO SET UP IN THE EVENING...HELPING TO FEED STORMS.
ON WEDNESDAY...THE NAM...GFS...AND ECMWF ALL SHOW A WEAK FRONT TO
BACK ACROSS NORTHEAST COLORADO.  WHILE PASSAGE OF THIS FRONT VARIES
FROM LATE TUESDAY NIGHT TO LATE WEDNESDAY AFTERNOON AMONGST THE
MODELS...THERE SHOULD BE HIGHER COVERAGE OF SHOWERS AND
THUNDERSTORMS BY WEDNESDAY AFTERNOON AND NIGHT AS A RATHER
SIGNIFICANT UPPER TROUGH APPROACHES THE FORECAST AREA.  Q-G VERTICAL
VELOCITY FIELDS SHOW DECENT LIFT FOR THIS TIME OF YEAR SO DESPITE A
SLIGHTLY MORE STABLE AIRMASS...WE SHOULD SEE NUMEROUS SHOWERS AND
THUNDERSTORMS.  AMOUNT OF SEVERE WEATHER WOULD LIKELY HINGE ON HOW
MUCH HEATING AND DESTABILIZATION OCCURS...SO WILL HAVE TO WATCH
FRONTAL TIMING AND DEPTH OVER THE NEXT COUPLE DAYS.

FOR THURSDAY THROUGH THE WEEKEND...SOME WEAK UPPER LEVEL RIDGING
WILL OCCUR OVER THE CENTRAL AND SOUTHERN ROCKIES.  THIS SHOULD ALLOW
FOR SLIGHT WARMING AND DRYING OF THE AIRMASS...BUT ENOUGH MOISTURE
AND DAYTIME HEATING TO KEEP AFTERNOON AND EVENING THUNDERSTORMS IN
THE FORECAST.  CANT RULE OUT A FEW SEVERE STORMS AS WELL GIVEN
STRONG ENOUGH MID LEVEL WINDS AND SHEAR PROFILE.

&&

.AVIATION...A FEW STORMS STILL POSSIBLE ALONG URBAN CORRIDOR THROUGH
04Z...THOUGH BEST CHANCE TO BE EAST OF THE AREA. GUSTY WINDS TO 35
KTS ALONG WITH LIGHT TO MODERATE RAIN THE MAIN THREATS. VFR
CONDITIONS TO PREVAIL...ALTHOUGH OCCASIONAL MVFR CEILINGS COULD
OCCUR WITH THE PASSING SHOWERS THROUGH 04Z. CEILINGS NOT EXPECTED TO
REACH ILS CRITERIA AFTER 04Z. DRAINAGE WINDS TO DEVELOP AFTER
04Z...CONTINUING THROUGH 18Z. SURFACE FRONT TO MOVE ACROSS AREA
AROUND 20Z...WITH WINDS SHIFTING TO A NORTHEAST DIRECTION. A SLIGHT
CHANCE OF STORMS AFTER 18Z...CEILINGS AND VISIBILITIES SHOULD REMAIN
VFR THROUGH THE AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

D-L/BARJENBRUCH
Hazardous weather outlook, Jun 8, 10:35 AM MDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1035 AM MDT MON JUN 08 2009

COZ030>051-091200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1035 AM MDT MON JUN 08 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND
FOOTHILLS THIS AFTERNOON AND SPREAD ACROSS THE PLAINS LATE THIS
AFTERNOON AND EVENING.  SOME OF THE STORMS ACROSS THE PLAINS MAY
BECOME SEVERE...WITH GOLF BALL SIZE HAIL...DAMAGING WINDS TO 60 MPH
AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MOIST AND UNSETTLED WEATHER PATTERN WILL REMAIN IN PLACE THROUGH
NEXT WEEKEND WITH AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.
THERE WILL BE A THREAT OF A FEW SEVERE STORMS EACH DAY AS WELL GIVEN
SUFFICIENT INSTABILITY AND WIND SHEAR IN THE ATMOSPHERE.  AT THIS
TIME...THE BEST CHANCE OF PRECIPITATION APPEARS TO BE SHAPING UP FOR
WEDNESDAY AND WEDNESDAY NIGHT WHEN ANOTHER UPPER LEVEL DISTURBANCE
IS EXPECTED TO MOVE ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 2 PM.

D-L/DBB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:37 PM MDTTornado WarningBOULogan38 min
Jun 8, 8:15 PM MDTSevere Thunderstorm WarningBOULogan32 min
Jun 8, 9:08 PM MDTSpecial Weather StatementBOULogan37 min
Jun 9, 4:43 PM MDTTornado WarningBOUAdams, Broomfield, Weld32 min
Jun 9, 4:51 PM MDTTornado WarningBOULogan, Phillips, Sedgwick39 min
Jun 9, 5:11 PM MDTTornado WarningBOUWeld40 min
Jun 9, 5:16 PM MDTTornado WarningBOUPhillips44 min
Jun 9, 5:48 PM MDTSevere Thunderstorm WarningBOUWeld27 min
Jun 9, 5:59 PM MDTAreal Flood AdvisoryBOUWeld91 min

Nearby

Tornado Warnings in Colorado, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.